Go to navigation Go to content
Phone: (404) 474-0804
Jason R. Schultz P.C

Overmedication Errors

Overmedication or overdosage errors occur when a person consumes a prescription or other drug in excess of the prescribed requirement. Thousands of patients suffer injuries caused by overmedication errors every year. According to statistics from the Institute of Medicine, unintentional medication overdosage constitutes approximately 40 percent of all emergency department visits linked to medication errors. In fact, overdosage is the most frequent mechanism of injury caused by medication errors. More people are rushed to hospital emergency rooms after taking an overdosage of medication every year than allergic medication reactions.

Children are especially susceptible to these errors. According to the Centers for Disease Control and Prevention, approximately 7,000 children younger than age 11 require hospital emergency room treatment after overmedication every year. 

Causes of Overmedication Errors

However, many overdosage medication errors involve parents and caregivers who administer the medication too frequently or give the child more than one medication in which the same ingredient is present. For example, many fever medications contain acetaminophen. An overdosage of this drug can cause liver failure, and parents who give a child more than one medication containing acetaminophen may unwittingly expose their children to the risks of overdosage.

Other causes of overmedication can involve nurses' or pharmacists' failure to read recommended dosages on the label carefully while administering medication or a pharmacist's failure to read prescriptions carefully. 

Signs of Overmedication

Overmedication can be fatal or cause serious injury. Without prompt medical attention, victims could suffer long-lasting medical damage. Typically, you may see the following signs when a person has taken too much of a particular drug.

  • Accelerated heartbeat
  • Confusion
  • Disorientation
  • Acceleration of respiratory rate
  • Fluctuations in temperature and pulse rate
  • Sleepiness
  • Pallor of the skin
  • Unsteadiness
  • Dryness of the skin
  • Abdominal pain
  • Vomiting and nausea
  • Diarrhea
  • Shallow breath

While some of these are short-term complications that may not have a lasting impact, other consequences can leave victims permanently disabled or dead. If you suffered injuries as a result of overmedication or any other medication error, you could qualify for a claim for compensation for your losses. Compensation could include not only economic damages like medical expenses, but also pain and suffering and loss of enjoyment of life.

Speak with medical malpractice attorney Jason Schultz at our firm for help filing a claim. Call 404-474-0804 to schedule a consultation today or contact us online.  


Live Chat